Sports

Worsening of negative myoclonus by lamotrigine in a case of idiopathic focal epilepsy of children with long-term follow-up

Description
Worsening of negative myoclonus by lamotrigine in a case of idiopathic focal epilepsy of children with long-term follow-up
Categories
Published
of 3
All materials on our website are shared by users. If you have any questions about copyright issues, please report us to resolve them. We are always happy to assist you.
Related Documents
Share
Transcript
  Case report Worsening of negative myoclonus by lamotrigine in a caseof idiopathic focal epilepsy of children with long-term follow-up Philippe Ge´lisse a, ⇑ , Pierre Genton b , Reana Velizarova a , Anna Serafini a , Arielle Crespel a a Epilepsy Unit, Hoˆ  pital Gui de Chauliac, Montpellier, France b Centre Saint Paul-H. Gastaut, Marseille, France Received 16 November 2010; received in revised form 19 April 2011; accepted 2 May 2011 Abstract We report the case of a 5-year-old boy, first referred in 1995, with benign epilepsy with centro-temporal spikes (BECTS) withproximal negative myoclonus as the only seizure type who experienced severe aggravation of seizures when lamotrigine(25 mg/d) was prescribed in association to valproate (400 mg/d). Lamotrigine was stopped and progressively the drops of the legsdisappeared within 6 months but valproate was continued. The overall prognosis was benign, confirmed by long-term follow-upuntil age 20, inkeeping with the diagnosis of BECTS. There was a clear relationship between introduction of lamotrigine and thedetrimental effect and the condition improved dramatically when lamotrigine was stopped. Thus lamotrigine may aggravate BECTSin certain conditions and should be used with proper care in this indication.   2011 The Japanese Society of Child Neurology. Published by Elsevier B.V. All rights reserved. According to most authors, antiepileptic treatment isnot necessary in most patients with idiopathic focal epi-lepsy of children. But some children with benign epi-lepsy with centro-temporal spikes (BECTS) may havefrequent seizures, negative myoclonus and cognitiveimpairment, requiring adequate management. Wedescribe a patient with BECTS and negative myoclonuswith a severe aggravation when lamotrigine (LTG) wasadded to valproate (VPA).This boy with an unremarkable family and personalhistory experienced at age 5, frequent headache andweaknessofthelegsthatcouldcausefalls.Theseoccurredseveral times per day during 5–6 days every 2–4 weeks. Adiagnosis of myoclonic-astatic seizures was consideredand he was given VPA, 400 mg/d with plasma levels of 98 mg/l on January 18, 1995 and 85 mg/l on March 4,1995. VPA brought partial improvement but seizurescontinued; ethosuximide was added but quickly stoppedbecause of anorexia. When the patient was referred,neurological examination was normal, and his perfor-mance in preschool was reported as excellent. The boyweighed 19 kg and was 113 cm tall. The parents did notreported other seizures types such as myoclonic jerks,absences and generalized tonic-clonic seizures and theEEGs demonstrated focal abnormalities with diphasichigh-voltage spikes waves over the centro-temporalregionsthatoccurredisolatedorinbriefrunsofrepetitivepseudorhythmic elements during wakefulness (Fig. 1).These abnormalities were very suggestive of BECTS.Enhanced CT scan was normal. The drops were ascribedto a proximal negative myoclonus. LTG was added at5 mg/dinassociationwithVPAwithnoeffectatthisdose.One month later, LTG was increased to 25 mg/d and thepatient had a dramatic aggravation with 5–6 falls everyday; this lasted for 6 days. Because the patient had neverexperienced such numerous, intense falls with trauma,LTG was immediately reduced to 12.5 mg/d for 5 days 0387-7604/$ - see front matter    2011 The Japanese Society of Child Neurology. Published by Elsevier B.V. All rights reserved.doi:10.1016/j.braindev.2011.05.001 ⇑ Corresponding author. Address: Explorations Neurologiques etEpileptologie, Hoˆpital Gui de Chauliac, 80 Avenue Fliche, 34295Montpellier Cedex 05, France. Tel.: +33 4 67 33 72 40; fax: +33 4 67 3361 00. E-mail address:  p_gelisse@hotmail.com (P. Ge´lisse). www.elsevier.com/locate/braindev Brain & Development 34 (2012) 248–250  and stopped with a return to baseline drop frequency onVPA monotherapy. Progressively, the drops of the legsdisappeared within 6 months. A sleep EEG was not per-formed because the waking EEGs were typical of BECTSand the evolution was good with no cognitive impair-ment. However, VPA was continued until age 20(500 mg/d). It was prescribed by the general practitionerand the patient did not ask to stop until age 20. At thisage, it was referred for a new assessment. A 48 h video-EEG recording was normal and VPA was stopped. Thispatient has no cognitive disturbance and is normallyand successfully employed as a home builder. There wasno incident in the four years that followed cessationof VPA. 1. Discussion Aggravation of epilepsy by AED requires identifica-tion of a causal and temporal relationship betweenintroduction of the drug and the detrimental effect. Sucha relationship is clearly found here during titration andthe condition improved dramatically when LTG wasstopped. There was no test re-test trial because it isnot ethical. Surprisingly, this boy had BECTS withproximal negative myoclonus as the only seizure mani-festation. Watemberg et al. published 5 cases of BECTSand epileptic negative myoclonus as the presentingseizure type [1]. Even if controversy exists if thesepatients belong to  “ pure ”  BECTS or atypical benignpartial epilepsy [2], in our patient, in spite of the clinicalseverity with numerous falls, there was never a signifi-cant cognitive disturbance and the seizures disappearedprogressively on VPA monotherapy. The overall prog-nosis was thus benign, confirmed by long-term follow-up until age 20, inkeeping with the diagnosis of BECTS.Negative myoclonus may be found in the syndrome of continuous spike-and-wave discharges during slowsleep. Even if no sleep recording was performed at age5, it is thought to be unlikely given the lack of cognitiveregression, atypical absences or others seizures.Among antiepileptic drugs, carbamazepine and phe-nobarbital has been shown to aggravate BECTS withincrease in seizure frequency, appearance of atypicalabsences, negative myoclonus or subcontinuous or con-tinuous spike-waves during slow sleep but this aggrava-tion seem to be rare in our experience [3]. Watemberget al. reported an inconsistent response to AED in their5 patients with BECTS and negative myoclonus but onepatient experienced myoclonus aggravation with car-bamazepine which was not seen in the others caseswho were treated with either valproate, sulthiame, topi-ramate or levetericetam [1]. Cerminara et al. reported a Fig. 1. EEG at age 5; typical high voltage spike-waves over the centro-temporal regions occurring in cluster at wake. Note the predominance over themedian region (Cz and Pz). P. Ge´ lisse et al./Brain & Development 34 (2012) 248–250  249  7-year-old girl with BECTS in whom LTG in cotherapywith VPA resulted in increased seizure frequency, tran-sient cognitive impairment and the appearance of nega-tive myoclonus of the arms [4]. In our case, theaggravating effect of LTG was dose-related (titrationperiod), as in our experience in patients with idiopathicgeneralized epilepsy or in patients with Unverricht– Lundborg disease [5,6]. LTG was repeatedly reportedas having aggravating effect in myoclonic epilepsies,e.g. the Dravet syndrome [7], juvenile myoclonic epi-lepsy [5,8] or Unverricht–Lundborg disease [6]. This aggravation could be the result to an inverse pharmaco-dynamic reaction: thus LTG, like other widely used anti-convulsants, may aggravate BECTS and should be usedwith proper care in this indication, and in other forms of age-related idiopathic focal epilepsies, like the Landau– Kleffner syndrome. Disclosure Dr Ge´lisse, Crespel, Genton have received supportfrom Sanofi-Aventis for teaching programs. References [1] Watemberg N, Leitner Y, Fattal-Valevski A, Kramer U. Epilepticnegative myoclonus as the presenting seizure type in rolandicepilepsy. Pediatr Neurol 2009;41:59–64.[2] Eeg-Olofsson O. Rolandic epilepsy. Pediatr Neurol 2010;42:237.[3] Corda D, Gelisse P, Genton P, Dravet C, Baldy-Moulinier M.Incidence of drug-induced aggravation in benign epilepsy withcentro-temporal spikes. Epilepsia 2001;42:754–9.[4] Cerminara C, Montanaro ML, Curatolo P, Seri S. Lamotrigine-induced seizure aggravation and negative myoclonus in idiopathicrolandic epilepsy. Neurology 2004;63:373–5.[5] Crespel A, Genton P, Berramdane M, Coubes P, Monicard C,Baldy-Moulinier M, et al. Lamotrigine associated with exacerba-tion or de novo myoclonus in idiopathic generalized epilepsies.Neurology 2005;65:762–4.[6] Genton P, Gelisse P, Crespel A. Lack of efficacy and potentialaggravation of myoclonus with lamotrigine in Unverricht–Lund-borg disease. Epilepsia 2006;47:2083–5.[7] Guerrini R, Dravet C, Genton P, Belmonte A, Kaminska A, DulacO. Lamotrigine and seizure aggravation in severe myoclonicepilepsy. Epilepsia 1998;39:508–12.[8] Biraben A, Allain H, Scarabin JM, Schu¨ck S, Edan G. Exacerba-tion of juvenile myoclonic epilepsy with lamotrigine. Neurology2000;55:1758.250  P. Ge´ lisse et al./Brain & Development 34 (2012) 248–250
Search
Similar documents
View more...
Related Search
We Need Your Support
Thank you for visiting our website and your interest in our free products and services. We are nonprofit website to share and download documents. To the running of this website, we need your help to support us.

Thanks to everyone for your continued support.

No, Thanks